Painkillers 'linked to irregular heart rhythm'



Painkillers `linked to irregular heart rhythm`
London: Commonly used painkillers like ibuprofen and aspirin can increase the risk of developing an irregular heart rhythm by up to 40 per cent, according to a new study published in the British Medical Journal.The anti-inflammatories have been previously linked to a higher chance of heart attacks and strokes.



Now, researchers at Aarhus University Hospital in Denmark have shown for the first time a connection between the drugs and atrial fibrillation, also known as irregular heart rhythm or flutter.



The condition is more common than heart failure and stroke, and is linked to a higher long-term risk of developing both, say the researchers.



Confirming the results, Prof Henrik Toft Sorensen, who led the study, however, said that heart disease patients should not stop taking the drugs, but they should discuss the potential risks with their doctor.
"The absolute risk is still low. It increases your risk from a very low level to a higher -- but still low -- level," he was quoted by `The Daily Telegraph` as saying.



For their study, the researchers examined the records of 32,602 hospital patients with flutter between 1999 and 2009 and compared each to 10 randomly selected control patients.



The subjects who had recently begun using non-steroidal anti-inflammatory drugs (NSAIDS), which include ibuprofen and aspirin, were found to have a 40 per cent higher chance of flutter, equivalent to about four extra cases per year per 1,000 people.



PTI